advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From El Paso, Illinois, USA:

My nine year old son was diagnosed 11 months ago. He takes Lantus at bedtime and Humalog with meals. Several times he has had low blood sugars one to two hours after meals. When we treated then with 15 grams carbohydrate, waited 15 minutes and his blood sugar remained the same, we treated him again. An hour or so later he would be very high, over 300 mg/dl [16.7 mmol/L]. Could it be that he digests slowly? Our endocrinologist said she had never run across that before. I started giving his Humalog after meals and it seems to prevent the problem. Any thoughts on the causes? Can giving his injection after meals cause any problems?

Answer:

This is not so uncommon and may reflect the timing of food absorption and timing of insulin absorption. Sometimes it relates to sites of injection. There is no problem with giving a bolus of Humalog or NovoLog insulin immediately after meals, if you can document that this works better. For me, documentation means very close monitoring of pre and postprandial blood glucose levels and close contact with your diabetes team to help you assess effects while preventing hypoglycemia.

SB

DTQ-20040428010441
Original posting 30 Apr 2004
Posted to Hypoglycemia and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.